Fleet enema = NO results!!
- 0Dec 8, '07 by kwagner_51Here is the story:
I work HH in the pt's sister's home for 12 hrs every week. Last noc at 8 PM the pt had a major BM. It was all liquid. Today, sister insisted that the pt have a BM. She said that the pt could NOT go without one r/t ammonia buildup. I did my weekly assessment, including BS. They were hypoactive. I had to listen for 2 full minutes to hear them. Anyway, the pt had a upper scope run Thursday. She had a small ulcer that "could" have been old. The MD ordered prevacid for 3 wks and then prn. Sis decided that pt didn't need the med so didn't get the script filled. No varicies were visible and for being in liver failure, she looked great.
Anyway, sis told me to give pt a fleet enema at 5 PM. I started the enema and she started crying. I thought that I had put it in her vagina so I checked her manually. There was no poop! I gave the rest of the enama, and waited 30 minutes. I checked her and all the water had come out with no results except for a tiny smear.
I appologized to the pt for putting her through the pain and discomfort of the enama. I felt really bad.
At 8 PM sis came into the room and asked if she had pooped. I told her no. She told me she was going to take out the trash because the cans were full. She went into the kitchen and searched the trash for the damned fleet bottle!! :angryfire :angryfire :angryfire
She came back into the room and asked me for the container. I had no idea what she was talking about. She finally said she wanted the fleet bottle. I walked over to the small trashcan, pulled it out and gave it to her. She said she was going to give her a "water enema". I repeated that I had given the pt the enema as ordered and that I had NEVER given one with no results. She stated that I should have told her sooner that the enema didn't work!!!
She was pi**** that it didn't work. She kept saying, "she has to poop." I can't make the lady poop! I tried. Have you ever given an enama and not gotten anything? Is this normal?
Here is what she gets in a 24 hr period: TNP 1000 cc. 90 cc's every hr x 11 hrs. 1000 cc's H2O + 4 oz baby food.
Hx: CVA, hepatic failure, resp. failure, ICH.
One other thing, I talked to one of the other nurses on the case today because I couldn't find the MAR. [The nurse that lives close took it home with her. Another story.] Anyway, the RN I talked to said that the sister is in her manic state. I need to know if I should ignore the fact that she accused me of not doing my job, or if I should tell my boss.
- 38,525 Visits
- 0Dec 9, '07 by kwagner_51Quote from jmgrn65The sister is a perfectionist. She has also taken care of her sister for 4 yrs. She does care but I am concerned about her giving another enema after I gave one with no results. She did decide not to give it [while I was there anyway] because she said she would poop too late.I think you should talk to your boss maybe social services need to be involved if her sister is her caregiver and bipolar it may not be the best care for her.
The pt's voids have been off since Thursday. She had 3 XL voids today and they were very strong. She has a hard time keeping Home Health agencies because she has her sister on supplements. She decides what the pt gets, the amount, time etc. When we submit the orders to the dr. they sign them. However, she has gone through 3 MD's since I started working for her in May. They all say that it is ok for the supplements but when we submit them, the dr says they didn't order them and refuses to sign the orders.
I know that she has a new MD and so far he has no problems with the supplements. We will see if she can keep him. She has had bad experiences with nurses. I am not trying to excuse her actions, I'm just explaining.
As far as social services, I doubt if it will happen. I have NEVER been accused of not following an order!!
Could someone please explain how long it takes for ammonia to build up in a person with liver failure?
What are the s/s?
- 0Dec 9, '07 by Virgo_RNI don't know how long it takes, but what happens is that when protein is broken down, this produces ammonia, which is normally changed into urea in the liver, then the urea is excreted by the kidneys. If the person has liver failure, then cannot change the ammonia into urea, so it builds up in the blood. Ammonia can cross the blood brain barrier and cause neurologic toxicity. The s/s are changes in behavior and level of consciousness. You may also see "flapping" tremors when the person tries to hold their arms out in front of them.
Keep in mind too, that blood is high in protein. If the person has a bleeding ulcer, the digestion of the red blood cells will contribute to elevated ammonia levels. This is why the patient should be taking the Prevacid as ordered by the MD.
- 0Dec 9, '07 by flightnurse2bQuote from kwagner_51recurrent gi distress, confusion, delirium, drowsiness, agitation, speech impairment, foul breath, and sometimes ascites and hand flapping (i forget what its called).... once there is such a build up of ammonia, the liver function is almost gone...What are the s/s?
the docs i work with usually use a combination of lactulose, electrolyte replacement and neomycin.
- 0Dec 9, '07 by kwagner_51Quote from GrumpyRN63I gave her 3 Tbs Lactulose at 1PM. Today, she will get 6 Tbs 3 @ 9AM and 3 @ 1PM. She eats 4 oz baby food a day. She can't talk, the stroke left her paralysed on the R side.Where I work the liver docs always order lactulose ATC to facilitate the removal of ammonia, is she NPO by chance?
With everything she gets, should she have a BM every day?